Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 136, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 2012, 5:50 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2012, 5:50 PM CDT (22:50 UTC)
- Expired
- Jun 10, 2012, 6:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, IA, Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 6:14 PM CDT | TSTM WND DMG | 7 Sse Terril, IA | LARGE BRANCHES AND A TREE REPORTED DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -424 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
791
WUUS53 KFSD 102250
SVRFSD
IAC041-059-102315-
/O.NEW.KFSD.SV.W.0136.120610T2250Z-120610T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CDT SUN JUN 10 2012
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAY COUNTY IN NORTHWEST IOWA...
EASTERN DICKINSON COUNTY IN NORTHWEST IOWA...
* UNTIL 615 PM CDT
* AT 550 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ROYAL...OR NEAR SPENCER...AND MOVING NORTHEAST AT 45
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FOSTORIA AROUND 600 PM CDT...
MILFORD...ARNOLDS PARK...WEST OKOBOJI AND TERRIL AROUND 610 PM
CDT...
OKOBOJI...SPIRIT LAKE...ORLEANS AND SUPERIOR AROUND 615 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4302 9513 4311 9534 4350 9512 4350 9497
4347 9490 4324 9490
TIME...MOT...LOC 2250Z 207DEG 37KT 4314 9521
WIND...HAIL 60MPH 1.00IN
$$
HANKO2 follow-up statements
812
WWUS53 KFSD 102259
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 PM CDT SUN JUN 10 2012
IAC041-059-102315-
/O.CON.KFSD.SV.W.0136.000000T0000Z-120610T2315Z/
DICKINSON IA-CLAY IA-
559 PM CDT SUN JUN 10 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CLAY AND EASTERN DICKINSON COUNTIES UNTIL 615 PM CDT...
AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FOSTORIA...OR NEAR SPENCER...MOVING NORTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MILFORD...ARNOLDS PARK...WEST OKOBOJI AND TERRIL AROUND 610 PM
CDT...
OKOBOJI...SPIRIT LAKE...ORLEANS AND SUPERIOR AROUND 615 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4309 9508 4320 9528 4350 9512 4350 9497
4347 9490 4324 9490
TIME...MOT...LOC 2259Z 207DEG 37KT 4322 9515
WIND...HAIL 60MPH 1.00IN
$$
HANKO442
WWUS53 KFSD 102306
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT SUN JUN 10 2012
IAC041-059-102316-
/O.EXP.KFSD.SV.W.0136.000000T0000Z-120610T2315Z/
DICKINSON IA-CLAY IA-
606 PM CDT SUN JUN 10 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY AND EASTERN
DICKINSON COUNTIES WILL EXPIRE AT 615 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4309 9508 4320 9528 4350 9512 4350 9497
4347 9490 4324 9490
TIME...MOT...LOC 2306Z 207DEG 37KT 4328 9510
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:15 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 10, 3:15 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT SUN JUN 10 2012 .DISCUSSION.../ISSUED AT 315 PM CDT/ ELEVATED CONVECTION BREAKING OUT THROUGH THE JAMES VALLEY AT 19Z LIKELY A SIGN OF LIFT APPROACHING FROM WESTERN PLAINS TROUGHING...WHILE THE DEGREE OF CAPPED INSTABILITY SHOWN BY THE NARROW LINE OF FRONTAL RETURNS ALONG THE EASTERN BORDER OF SD. EXPECT THAT COVERAGE OF CONVECTION WILL INCREASE LATE AFTERNOON EAST OF INTERSTATE 29 WHICH HAS BEEN FEATURE OF SEVERAL HIGH RES MODEL RUNS. SHEAR WILL INCREASE AS THE MID LEVEL WINDS INCREASE IN ADVANCE OF TROUGH WITH A LARGE PORTION OF THE 35-45 KNOTS ALONG THE BOUNDARY. WITH MIXED LAYER INSTABILITY PERHAPS 1500-2000 J/KG AT MOST...THIS SUGGESTS AN OVERALL LOWER END THREAT FOR SEVERE STORMS...HAIL HALF DOLLAR TO GOLF BALL...WITH WINDS A SLIGHTLY HIGHER THREAT TO AROUND 65 MPH. BOUNDARY ACCELERATES EASTWARD EARLY EVENING...AND LOOKS LIKE NARROW WINDOW FOR SEVERE WILL CLOSE BY 01Z IN OUR CWA. WEAK RIDGE WILL BUILD IN BEHIND BOUNDARY THIS EVENING WITH WINDS DROPPING OFF QUICKLY AND SETTING UP A RETURN SOUTH TO SOUTHWEST FLOW. THIS WILL ALSO CHANGE QUICKLY WITH SECONDARY FRONT AS A REFLECTION OF UPPER TROUGH SWEEPING SOUTHEAST ACROSS THE AREA LATE TONIGHT. /CHAPMAN DRY AND COOLER REGIME WILL RULE MONDAY INTO TUESDAY. SOME CLOUDS CAN BE EXPECTED MAINLY NORTH MONDAY AS COOL TROUGH PASSES BY TO THE NORTH...BUT IT SHOULD BE NO WORSE THAN PARTLY CLOUDY. TUESDAY SHOULD BE FAIRLY SUNNY EXCEPT FOR AN INCREASE IN CLOUDS STARTING UP WEST OR SOUTHWEST IN THE AFTERNOON. GUIDANCE TEMPERATURES ARE IN THE BALLPARK. TUESDAY NIGHT AND WEDNESDAY SHOULD BRING SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA FROM THE WEST OR SOUTHWEST. MODEL CONSISTENCY ON SHORT WAVE IS FAIRLY HIGH AND SYSTEM IS ACCOMPANIED BY FAVORABLE THERMAL AND MOISTURE FIELDS FOR GARDEN VARIETY CONVECTION. SOME WARMING IS EXPECTED. WEDNESDAY NIGHT WILL SEE ACTIVITY ENDING AS THIS WAVE MOVES OUT. THURSDAY SHOULD BE RAIN FREE AND WARMER WITH RIDGING BUILDING IN. FRIDAY THROUGH THE WEEKEND THEN LOOKS LIKE CONTINUED WARM...MORE HUMID...AND A THREAT OF SHOWERS AND THUNDERSTORMS. TIMING OF THREAT UNCERTAIN WITH GFS AND EC VASTLY DIFFERENT FOR THE WEEKEND...THE EC BEING MUCH MORE PROGRESSIVE AND DRYING THE AIR OUT BEHIND PASSING TROUGH...THE GFS HINTING AT A RATHER SOGGY PERIOD. WILL KEEP POPS AT A MODEST CHANCE LEVEL UNTIL THE PATTERN BECOMES BETTER RESOLVED. && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ COLD FRONT ALONG THE SOUTH DAKOTA BORDER WILL FOCUS THE SIGNIFICANT AVIATION CONCERNS FOR THE SHORT TERM. CONVECTION IS EXPECTED TO DEVELOP NEAR AND POST FRONTAL DURING THE 19Z-22Z TIMEFRAME...MAINLY EAST OF INTERSTATE 29...WITH MOST ISOLATED ACTIVITY TO THE WEST. STRONG SOUTHERLY WINDS WITH GUSTS AROUND 25 MPH AHEAD OF THE FRONT WILL BE REPLACED BY A SEVERAL HOUR PERIOD OF GUSTY NORTHWEST WINDS...BUT SHOULD DECOUPLING QUICKLY THIS EVENING. BRIEF PERIOD OF MVFR CEILINGS WILL BE POSSIBLE AT KHON AT THE VERY START OF THE VALID TAF...DURING THE MIDDLE AFTERNOON AROUND KFSD... AND LEAST LIKELY AROUND KSUX OUTSIDE ANY POTENTIAL THUNDERSTORMS LATE AFTERNOON /CHAPMAN && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jun 10, 11:39 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1139 AM CDT SUN JUN 10 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1139 AM CDT SUN JUN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY THIS AFTERNOON ACROSS FAR EASTERN SOUTH DAKOTA. ANY STORMS BETWEEN THE JAMES VALLEY AND INTERSTATE 29 ARE NOT EXPECTED TO BE SEVERE. HOWEVER...BETWEEN 2PM AND 4PM...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP QUICKLY IN AREAS JUST EAST OF INTERSTATE 29 IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA...AS WELL AS AREAS OF EXTREME NORTHEAST NEBRASKA. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE AND WINDS GUSTS TO AROUND 65 MPH IN AREAS EAST OF A LINE FROM MARSHALL TO ROCK RAPIDS TO EMERSON...AND ESPECIALLY TOWARD THE HIGHWAY 59 AND 71 CORRIDORS. THE SEVERE WEATHER THREAT WILL PUSH OFF TO THE EAST OF THE AREA BY AROUND 7 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS LATER TUESDAY NIGHT INTO WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 2 PM AND 7 PM CDT ACROSS SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.